Alert archive / Hawaii / Flash Flood Warnings in 2017
Flash Flood Warning 23, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 1, 2017, 9:55 AM HST for Kauai County, Hawaii. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 1, 2017, 9:55 AM HST (19:55 UTC)
- Expired
- Nov 1, 2017, 1:55 PM HST
- In force
- 4 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 7.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1278 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- -62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
664
WGHW50 PHFO 011955
FFWHFO
HIC007-012245-
/O.NEW.PHFO.FF.W.0023.171101T1955Z-171101T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
955 AM HST WED NOV 1 2017
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 1245 PM HST
* At 949 AM HST, radar indicated thunderstorms producing heavy rain
across Kauai with additional heavy rain moving in from the south.
The Hanalei Stream bridge is now closed due to flash flooding. The
Wailua, Wainiha, Makaweli and Hanapepe Streams are also running
very high and lead to flash flooding in downstream locations in
the next couple of hours.
* Locations in the warning include but are not limited to...
Lihue, Kilauea, Anahola, Mana, Hanalei, Na Pali State Park, Omao,
Barking Sands, Wainiha, North Fork Wailua Trails, Moloaa and Wailua
Homesteads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
A Flash Flood Watch is in effect for Kauai County until 6 PM HST
today.
&&
This warning may need to be extended beyond 1245 PM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2196 15967
2198 15976 2202 15979 2206 15979 2216 15971
2223 15956 2221 15950 2224 15940
$$
Foster2 follow-up statements
352
WGHW50 PHFO 012238
FFWHFO
HIC007-020145-
/O.EXT.PHFO.FF.W.0023.000000T0000Z-171102T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
1238 PM HST WED NOV 1 2017
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 345 PM HST
* At 1232 PM HST, radar indicated continued showers over the entire
island of Kauai. The Hanalei Stream bridge is now closed due to
flash flooding. The heavier showers and thunderstorms have tapered
off in the past couple of hours, however, grounds remain
very saturated and rain continues.
* Locations in the warning include but are not limited to...
Lihue, Kilauea, Anahola, Mana, Hanalei, Na Pali State Park, Omao,
Barking Sands, Wainiha, North Fork Wailua Trails, Moloaa and Wailua
Homesteads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
A Flash Flood Watch remains in effect for Kauai until 6 PM HST today.
&&
This warning may need to be extended beyond 345 PM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2196 15967
2198 15976 2202 15979 2206 15979 2216 15971
2223 15956 2221 15950 2224 15940
$$
Foster228
WGHW70 PHFO 012355
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
155 PM HST WED NOV 1 2017
HIC007-020001-
/O.CAN.PHFO.FF.W.0023.000000T0000Z-171102T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
155 PM HST WED NOV 1 2017
...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY IS
CANCELLED...
Weather radar showed that earlier heavy rains have diminished over
Kauai and streams are beginning to recede. However, Kauai Emergency
Management Agency reports Kuhio Highway at Hanalei Bridge remains
closed due to earlier flash flooding.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2196 15967
2198 15976 2202 15979 2206 15979 2216 15971
2223 15956 2221 15950 2224 15940
$$
FosterWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 1, 9:48 AM HST, 7 minutes earlier.
Area forecast discussion, Nov 1, 9:48 AM HST, 7 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 948 AM HST Wed Nov 1 2017 .SYNOPSIS... A stalled front will remain to the northwest of Kauai through today. Abundant moisture and instability will keep the potential for thunderstorms and flooding rains over Kauai, with humid conditions statewide. The front will slowly dissipate and drift westward away from the area tonight and Thursday, with the atmosphere stabilizing over the state. Increasing trade winds will build across the islands beginning Thursday night into Friday, with a rather wet trade wind pattern prevailing into the weekend. Drier trade wind weather is forecast to move into the state beginning on Sunday. && .DISCUSSION... Surface analysis depicts a stalled front about 250 miles west- northwest of Kauai. Weak high pressure lies far northeast of the state. The flow pattern between these two features veers from ESE over the Big Island to southerly over Kauai. Satellite imagery shows a vertically stacked low from the surface to aloft located about 1050 miles northwest of Kauai. This low is nearly stationary. A pre-frontal convergence band is generating clusters of heavy showers and thunderstorms along an axis about 150 miles northwest of Kauai, with a smaller band of showers and thunderstorms that has been situated over the island of Kauai for the last 24 hours. This band has been producing flash flooding rains over Kauai and Niihau and will continue to do so the rest of today. A Flash Flood Watch remains in effect through 6pm HST today for Kauai and Niihau. The pre-frontal bands are expected to push west of Kauai and Niihau by tonight as a drier and more stable airmass gradually moves westward. However, we will assess if the Flash Flood Watch needs to extend into the evening hours depending on how far west the band shifts. MIMIC-TPW imagery shows a moist airmass over the state, with estimated PW values around 2 inches near Kauai. The 12Z Lihue sounding reflected what was probably temporary stabilization of the airmass in the wake of earlier convection, with a weak inversion developing around 6000 feet and PW down slightly to 1.79 inches. The 12Z Hilo sounding also shows a weak inversion around 6000 feet with PW of 1.74 inches. Models show a somewhat more stable airmass spreading westward across the state. While light southeast background flow will allow afternoon seabreezes to develop once again with humid conditions continuing, the likelihood of heavy rains or thunderstorms appears to be quite low from Oahu eastward, and will not mention in the forecast. We do expect scattered afternoon showers over interior and leeward sections of those islands. A surface ridge building in to the north and northeast of the area Thursday will force the dissipating front further to the west of our area. The ridge will also result in strengthening trade winds beginning Thursday night and continuing into the weekend. A building ridge aloft should provide more stable conditions, although lingering low level moisture should provide a rather showery trade wind pattern for windward and mauka areas with some showers spilling over leeward through Saturday. Longer range models show a significantly drier airmass moving into the state from the east beginning on Sunday and remaining in place into next week. This airmass change combined with continued ridging aloft should produce a rather dry trade wind pattern during that time. && .AVIATION... Moist southeasterly flow will persist across the western half of the island chain today while relatively drier easterly flow builds in across the eastern half. A nearly stalled weather front about 300 miles northwest of Kauai will maintain instability across Kauai. AIRMET Sierra for mountain obscuration and SIGMET ZULU for embedded thunderstorms should both remain necessary throughout the remainder of the day and through tonight. Elsewhere across the state, clouds and showers will favor inland interiors this afternoon then eastern slopes and coasts late tonight. Shower activity on Oahu, including possible locally heavy downpours, could result in an expansion of AIRMET Sierra to include Oahu later today. && .MARINE... Heavy showers and thunderstorms associated with a cold front and broad upper low stalled west-northwest of the state will continue to impact the Kauai waters today. Trade winds and drier air are expected to return through the second half of the week and into the weekend as high pressure builds north of the region and the stalled cold front shifts away from the islands. Light to moderate local winds will continue out of the southeast through Thursday, then become more easterly and increase into the fresh to strong category Friday through the weekend as the trades return. Small craft advisory conditions are likely across the typically windier channels between Maui County and the Big Island beginning Friday. Surf along north and west facing shores is expected to remain around or below average through the upcoming weekend. The largest surf through this forecast period is expected today as a moderate west-northwest swell continues to fill in and peak later today. Breakers will likely reach advisory levels (15 ft faces) on Kauai, but remain below advisory along exposed coasts from Oahu eastward as the swell builds down the island chain. A High Surf Advisory remains in effect for Kauai through this afternoon. A long-period, west- northwest swell is expected to fill in late Thursday night and hold into the weekend. Surf will remain well below advisory level through the peak of this swell. Surf along east facing shores will begin to rise Friday through the weekend as the trades return and strengthen locally and upstream of the islands. South along south facing will remain small through the weekend. In the longer range, guidance depicts a long-period south swell of 2 to 3 ft filling in locally Tuesday night into Wednesday of next week. For more detailed information on the surf for Oahu, see the latest collaborative forecast at: www.prh.noaa.gov/hnl/pages/SRF.php && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 6 PM HST this evening for Kauai and Niihau. High Surf Advisory until 6 PM HST this evening for north and west facing shores of Kauai and Niihau. && DISCUSSION...Foster AVIATION...Bedal MARINE...TS
In the hours before
Local storm report, Nov 1, 9:28 AM HST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
928 AM HST WED NOV 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD HANALEI 22.21N 159.50W
11/01/2017 KAUAI HI EMERGENCY MNGR
KAUAI EMERGENCY MANAGEMENT AGENCY REPORTS THAT KUHIO
HIGHWAY AT THE HANALEI BRIDE IS CLOSED DUE TO FLOODING.
&&
MDYEThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 2:06 PM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Oct 31, 3:50 PM HST | High Surf Advisory | HFO | Kauai | 24 hr |
| Oct 31, 5:28 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Nov 1, 4:02 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Nov 1, 7:14 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.